MAUDE Adverse Event Report: CAREFUSION, INC D-FLEX TRIANGULAR RETRACTOR 60MM 5MM; LAPAROSCOPE, GENERAL & PLASTIC SURGERY

CAREFUSION, INC D-FLEX TRIANGULAR RETRACTOR 60MM 5MM; LAPAROSCOPE, GENERAL & PLASTIC SURGERY
Model Number 89-6109
Medical Device Problem Code Material Too Soft/Flexible (4007)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/27/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the distal end of the triangle turns up when against the liver and failed to hold the liver properly.There was no patient impact or injury reported.
 
Additional Manufacturer Narrative
(b)(4) initial emdr.A device is anticipated for investigation.Once the investigation has been completed a supplemental emdr will be submitted for the investigation results.If any additional information is received a supplemental will be submitted with those details.Date of event was unknown.Awareness date was used instead.Initial reporter address and city were unknown.Initial reporter state was unknown.Il was selected by default.
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4) supplemental emdr.Date of event was unknown.Awareness date was used instead.Initial reporter address and city were unknown.Initial reporter state was unknown.Il was selected by default.Investigation results: upon receipt the returned sample received a visual examination and a functional check.The following markings were found on the device: snowden pencer, usa, 89-6109, d07, and ce0123.No evidence was found that the device was not authentic.Upon visual examination and functional check, the reported failure mode was confirmed.The weld which joined the distal most portion of tube arrangement to the remainder of device had failed allowing the shaped tip to spin axially with respect to the remainder of the cylindrical shaft.Had this weld not failed, the articulating distal end of the device would not be capable of turning.The articulating region of the device was still securely held to the remainder of the device due to the intact tension cable and memory wire.The date code on this device is d07 indicating it was originally manufactured in april 2007.Based on the state of the device it does not look as if it was ever repaired since the device was originally manufactured 14 years ago.The print for the main tube arrangement specified a laser weld at this location.The weld was inspected by a powered microscope at 30x magnification and it was observed to be continuous around the whole circumference of the device.No evidence was found of a manufacturing defect at the welded joint that failed.However, metal materials are susceptible to a phenomenon called fatigue, a weakening of the material that eventually led to the initiation and propagation of cracks due to cyclical loading and unloading.A welded joint was the most likely place on the main tube arrangement of this device for this to occur because the remainder of the tube arrangement was uniform where as the weld represented a location where two materials were fused together and welding hardened metal caused the weld to be a place where stress borne by the tube arrangement was concentrated.Fatigue is wear of the metal and as stated this type of failure is exceptionally rare as no other complaints were identified where this had occurred in the past, and as the specification for this joint was that it be laser welded, a continuous laser-welded bead was observed all the way around the welded joint, as expected.One last observation was that the device was not returned with the sterilization sleeve it was sold with.If the end user was not utilizing a sterilization sleeve to protect the flexible region of the device, and the distal end of this tube arrangement from unintended deflection that could have been caused by bending or folding the device to fit into a small sterilization tray, this added stress would have accelerated wear of this joint by subjecting it to additional, unnecessary stress.Unwanted torsional (twisting) stress could have also accelerated wear on this joint.A review of the complaint history log was performed and no other instances of this weld failing on a 89-6109 device or any other device was identified.A review of the device history record (dhr) for this device was also performed, and no non-conformances were identified which could have contributed to the failure mode.Therefore, based on the 14 year old age of the device, the absence of evidence that the device had ever been repaired over those 14 years, the absence of a negative trend to indicate other users were experiencing similar failures on this type of device, the absence of a sterilization sleeve, the presence of a continuous laser welded bead at the failed joint as expected, and the absence of any non-conformances in the dhr for this device means that the most probable root cause for this failure mode was wear.Please be advised, per the instructions for use (ifu) for this device, ¿prior to use, inspect device to ensure proper function, insulation and condition.Do not use devices if they do not satisfactorily perform their intended function or have physical damage.¿ additionally it states, ¿when sterilizing or storing device, always use protective sterilizing sleeve provided.Failure to use the sleeve may result in premature device failure.This device should never be folded or bent to fit into a small sterilization tray.¿ h3 other text : device received and evaluated.

Brand Name
D-FLEX TRIANGULAR RETRACTOR 60MM 5MM
Common Device Name
LAPAROSCOPE, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
CAREFUSION, INC
5 sunnen drive
st. louis MO 63143
Manufacturer (Section G)
CAREFUSION, INC
5 sunnen drive
st. louis MO 63143
Manufacturer Contact
anna wehrheim
75 n. fairview drive
vernon hills, IL 60061
8015652341
MDR Report Key12844770
Report Number1423507-2021-00051
Device Sequence Number11869605
Product Code GCJ
UDI-Device Identifier10885403122804
UDI-Public(01)10885403122804
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K092684
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number89-6109
Device Catalogue Number89-6109
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/18/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/27/2021
Supplement Date Received by Manufacturer12/10/2021
Initial Report FDA Received Date11/19/2021
Supplement Report FDA Received Date12/14/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown